Coping with medicines that can make you more sensitive to light
Spring is in full swing and summer is around the corner and that means more time in the sun. While most of us worry about over exposure and sunburns, some people have photosensitivity caused by their medications and are especially at risk from sun exposure.
The long time viewer says he was diagnosed with photosensitivity to a drug for seizures in the past and was taken off that drug but now the symptoms are back and he is wondering if any of his other medications could be causing it.
There are two general flavors of photosensitivity, phototoxicity and photoallergy reactons. Phototoxic reactions can be because the sun converts the drug into a toxic substance or the drug itself makes a sunburn much more likely to occur. For example, Retin-A or Isotretinoin is a drug used for adolescents with serious acne and the risk is an accentuated sunburn. You burn more easily and can get blisters and skin damage much sooner. Then you have drugs like amiodarone which can cause blue-gray skin discoloration. In both cases it is only sun exposed areas that are effected and the time course is just like that of a sunburn, within several hours of sun exposure. Another type of phototoxicity impacts the finger or toenails which detach from the nail bed at the tips. In dark skinned people this nail bed detachment may be the only sign of phototoxicity. The less common type of photosensitivity is photoallergy where they sun and drug combine to cause an eczema like crusty, itchy patch of skin which may not occur until 48-72 hours after sun exposure and can spread to areas that were not sun exposed.
The viewer did not provide his medication regimen so I cannot answer that directly but I know where the viewer gets his healthcare and alerted a pharmacist in that area who says she will follow up. However, I put together this list of drugs that commonly cause photosensitivity and that you can access on Fox61.com. Commonly refers to an incidence of greater than 1% of people taking the drug. The most common drugs include nonsteroidal anti-inflammatories like ibuprofen and naproxen, antibiotics like tetracycline and flouroquinolones, sulfa drugs for infections or diabetes, anticonvulsants, and drugs for psychosis.
Even if a drug causes photosensitivity, it may be critical for your health so don’t just stop it without letter your doctor know. While sunscreen can frequently make photosensitive reactions less likely and are frequently used, sunscreen itself can cause a few people to be photosensitive. In those cases, look at the sunscreen and try another one with a different active ingredient. Limiting sun exposure by wearing a shirt and avoiding the sun during the 11am to 3pm timeframe when the sun’s rays are strongest can also help. If this doesn’t take away the issue, then looking for an alternative drug in the same class is an option but might end up in a trade-off of this adverse effect for another one since no drug is risk free.
Drug Classes Reported to Cause Photosensitivity
Tetracyclines (Tetracycline, Doxycycline, Democlocycline)
Flouroquinolone (drugs ending in “-floxacin”)
Sulfonamide Antibiotics (Sulfamethoxazole, Bactrim, Sulfasalazine, Sulfadoxine, Sulfisoxazole)
Sulfonylurea Anti-diabetics (Glyburide, Glipizide)
Bexarotene, Vinblastine, 5-Fluorouracil, Methotrexate, Capecitabine
Nonsteroidal Anti-Inflammatory Drugs (ibuprofen, Naproxen, Aspirin or Topical Salicylates)
COX-2 Inhibitors (Celecoxib)
HIV Drugs (ritonavir, saquinavir, zalcitabine)
Other Anti-Virals (acyclovir, amantadine)
Loop Diuretics (Furosemide, Bumetanide)
Thiazide Diuretics (Hydrochlorothiazide)
Typical Antipsychotics (Chlorpromazine, Thioridazine, Prochloroperazine, Fluphenazine)
Atypical Antipsychotics (clozapine, olanzapine, quetiapine, risperidone, thiothixene, ziprasidone)
Carbamazepine, Felbamate, Gabapentin, Lamotrigine, Oxcarbazepine, Topiramate, Valproic Acid
Dr Michael White UConn School of Pharmacy